Texas, 2014

Funnel Cloud in Texas, May 31, 2014

May 31, 2014 · NWS HGX · 1 event in 1 county or zone

The maritime air mass over Galveston Island was unstable and moist enough to produce morning nearshore waterspouts and funnel clouds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

The maritime air mass over Galveston Island was unstable and moist enough to produce morning nearshore waterspouts and funnel clouds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at May 31, 8:51 AM CST, 1 hour 32 minutes earlier.

Area forecast discussion, May 31, 8:51 AM CST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
951 AM CDT SAT MAY 31 2014

.UPDATE...
SEE DISCUSSION FOR MORNING UPDATE.

&&

.DISCUSSION...
SHOWERS AND THUNDERSTORMS HAVE ALREADY STARTED TO PICK UP IN
COVERAGE AS CONVECTIVE TEMPERATURES ARE BEING REACHED THIS
MORNING. EXPECT COVERAGE TO ONLY INCREASE THIS AFTERNOON THANKS TO
THE UPPER LEVEL LOW OFF TO OUR EAST (SUPPORTED BY HIGH RES
MODELS). MAIN CONCERNS WITH THESE CELLS WILL BE FREQUENT
LIGHTNING... LOCALIZED HEAVY DOWNPOURS... AND SOME GUSTY WINDS.
FLOOD GUIDANCE IS ONLY AROUND THREE INCHES IN ONE HOUR AND WE HAVE
ALREADY HAD A SMALL CELL NEAR BW8 AND IH-10 PRODUCE TWO INCHES OF
RAIN. LOCALIZED FLOODING WILL BE POSSIBLE THIS AFTERNOON IN AREAS
WERE THUNDERSTORMS DEVELOP AND REMAIN STATIONARY. THERE WILL ALSO
BE A CHANCE OF SOME FUNNEL CLOUDS AND/ OR WATERSPOUTS THIS
AFTERNOON. MOST OF THE TIME THESE DON'T REACH THE GROUND OR COME
ON SHORE. IF THEY DO THEY USUALLY REMAIN WEAK. CURRENT GRIDS HAVE
ACCOUNTED FOR ALL OF THE MENTIONED ABOVE. NO UPDATE REQUIRED AT
THIS TIME. 23

&&

.PREV DISCUSSION... /ISSUED 422 AM CDT SAT MAY 31 2014/

DISCUSSION...
NOT MANY CHANGES TO THE ONGOING FCST PACKAGE. UPPER LOW WILL BE
DRIFTING SOUTHWARD THRU E TX TODAY. SCT SHRA ALREADY DEVELOPING
AND ANTICIPATE INCREASED SHRA/TSRA COVERAGE WITH DAYTIME HEATING.
GOES SOUNDER IMAGERY CURRENTLY SHOWING PW'S BETWEEN 1.7-1.9"
ACROSS THE SE 2/3 OF THE CWA. DIFFERENCE TODAY VERSUS YDAY IS
STEERING FLOW WILL BE CONSIDERABLY WEAKER TODAY. CONVECTION WILL
EVENTUALLY BECOME MESOSCALE DRIVEN AND DON'T HAVE A WHOLE LOT OF
CONFIDENCE OF REALLY NARROWING DOWN THE MOST FAVORABLE LOCATION
WHERE HIGHEST COVERAGE & INTENSITY AS IT'LL EVENTUALLY BE DECIDED
BY STORM/BOUNDARY COLLISIONS, ETC. SEVERAL MODELS STILL POINTING
TO AREA ROUGHLY FROM WHARTON-HOUSTON-LIBERTY AS FAVORED SPOT
WHICH WOULD MAKE SENSE AS THAT'LL BE A FAVORED LOCATION FOR
SEABREEZE/BAYBREEZE TO COLLIDE WITH ANY CELLS DRIFTING SOUTHWARD.
POTENTIAL IS THERE FOR SOME QUICK ISOLATED 2-4" RAINS WHERE THIS
OCCURS AND THIS'LL CAUSE SOME LOCALIZED FLASH FLOOD CONCERNS.
WILL MENTION POTENTIAL FOR LOCALLY HEAVY RAIN IN FCST AND CONTINUE
TO HIGHLIGHT IN HWO FOR NOW. NOT RULING OUT A FF WATCH FOR SOME
LOCATIONS IF CONFIDENCE IN A FAVORED LOCATION BECOMES MORE
CLEAR...ESPECIALLY IF IT COINCIDES W/ PLACES THAT SAW EXCESSIVE
RAIN EARLIER IN WEEK. PRECIP SHOULD MOSTLY TAPER OFF WITH THE LOSS
OFF HEATING DURING THE EVNG HOURS.

SUNDAY WILL BE A TRANSITION DAY. UPPER LOW/TROF WILL BE SITUATED
OFFSHORE BUT STILL EXPECT SOME SCT DAYTIME SHRA/TSRA. UPPER RIDGE
THEN BUILDS NEWD FROM MEXICO INTO THE REGION DURING THE WORK WEEK
AND A DRYING/WARMING TREND WILL PREVAIL. ORIENTATION OF RIDGE
WON'T COMPLETELY RULE OUT A FEW ISOLATED SEABREEZE CELLS...BUT
CHANCES WILL BE SLIM.  47

MARINE...
LIGHT ONSHORE WINDS TO PREVAIL TODAY AS THE UPPER LEVEL LOW LINGERS
OVER THE REGION. THIS SYSTEM EXPECTED TO WEAKEN THROUGH THE REST OF
THE WEEKEND AS THE UPPER LEVEL RIDGE BUILDS IN FROM THE WEST DURING
THE UPCOMING WEEK. THIS SHOULD SET THE STAGE FOR LIGHT/MODERATE ON-
SHORE WINDS THROUGH THE FCST PERIOD. 41

AVIATION...
THE TRICKY FCST CONTINUES TODAY AS THE LACK OF SFC BOUNDARIES MAKES
IT A BIT MORE DIFFICULT TO PINPOINT TIMING/LOCATIONS OF PCPN DEVEL-
OPMENT THROUGHOUT THE DAY. ALREADY SEEING RADAR LIGHT UP SO WILL BE
GOING WITH PREVAILING VCSH/VCTS FOR MOST SITES UNTIL IF/WHEN STORMS
GET CLOSER TO THE AIRPORTS. 41

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      87  69  88  70  90 /  50  30  30  10  20
HOUSTON (IAH)              86  70  87  72  89 /  70  40  40  10  20
GALVESTON (GLS)            84  76  84  76  85 /  60  30  20  10  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

DISCUSSION...23
Hazardous weather outlook, May 31, 8:58 AM CST, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
958 AM CDT SAT MAY 31 2014

TXZ163-164-176>179-195>200-210>214-226-227-235>238-011500-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
958 AM CDT SAT MAY 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

EXPECT INCREASING SHOWER AND THUNDERSTORM COVERAGE THROUGH THE
DAY AS TEMPERATURES CLIMB. STORM MOTION WILL BE SLOW SO A QUICK
DOWNPOUR WITH LOCALIZED RAINFALL AMOUNTS FROM 2 TO 4 INCHES ARE
POSSIBLE...WHICH COULD RESULT IN A THREAT OF FLASH FLOODING. LIKE
YESTERDAY...NOT EVERYONE WILL SEE THOSE AMOUNTS. STRONGER CELLS
WILL ALSO BE CAPABLE OF PRODUCING 20 TO 45 MPH WIND GUSTS AND
FREQUENT LIGHTNING. THE TROPICAL ATMOSPHERE IN PLACE WILL ALSO BE
SOMEWHAT FAVORABLE FOR A FEW FUNNEL CLOUDS TO DEVELOP. MOST OF THE
TIME THESE FEATURES DO NOT EXTEND ALL THE WAY TO THE
SURFACE...HOWEVER THEY CAN AND SOMETIMES DO WITH LITTLE WARNING.
PRECIPITATION SHOULD WIND DOWN THIS EVENING WITH THE LOSS OF
HEATING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED PRECIPITATION IS EXPECTED ON SUNDAY...FOLLOWED BY LOWER
RAIN CHANCES THE REMAINDER OF THE WEEK AS HIGH PRESSURE BUILDS
OVERHEAD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY THROUGH SUNDAY.

GMZ330-335-350-355-370-375-011500-
GALVESTON BAY-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
958 AM CDT SAT MAY 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

WINDS...SEAS AND BAY WATERS WILL BE ELEVATED IN SCATTERED SHOWERS
AND THUNDERSTORMS. WATERSPOUTS WILL ALSO BE POSSIBLE THIS MORNING
INTO AFTERNOON DUE TO THE TROPICAL ATMOSPHERE IN PLACE. IF A
WATERSPOUT IS OBSERVED KEEP YOUR DISTANCE. MOST OF THE TIME THEY
ARE WEAK BUT STILL CAN OVERTURN CRAFT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WINDS...SEAS AND BAY WATERS WILL BE ELEVATED IN SCATTERED SHOWERS
AND THUNDERSTORMS SUNDAY. ISOLATED ACTIVITY IS EXPECTED FOR THE
REMAINDER OF THE WEEK. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED
AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, May 31, 7:51 AM CST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
851 AM CDT SAT MAY 31 2014

TXZ163-164-176>179-195>200-210>214-226-227-235>238-010000-
HOUSTON-TRINITY-MADISON-WALKER-SAN JACINTO-POLK-BURLESON-BRAZOS-
WASHINGTON-GRIMES-MONTGOMERY-LIBERTY-COLORADO-AUSTIN-WALLER-
HARRIS-CHAMBERS-WHARTON-FORT BEND-JACKSON-MATAGORDA-BRAZORIA-
GALVESTON-
INCLUDING THE CITIES OF...CROCKETT...TRINITY...GROVETON...
MADISONVILLE...HUNTSVILLE...SHEPHERD...COLDSPRING...LIVINGSTON...
CORRIGAN...ONALASKA...CALDWELL...LAKE SOMERVILLE...
COLLEGE STATION...BRYAN...BRENHAM...NAVASOTA...THE WOODLANDS...
CONROE...WILLIS...LIBERTY...CLEVELAND...DAYTON...COLUMBUS...
EAGLE LAKE...WEIMAR...SEALY...BELLVILLE...HEMPSTEAD...
PRAIRIE VIEW...BROOKSHIRE...HOUSTON...PASADENA...KATY...TOMBALL...
HUMBLE...WINNIE...MONT BELVIEU...ANAHUAC...EL CAMPO...WHARTON...
PIERCE...SUGAR LAND...MISSOURI CITY...RICHMOND...ROSENBERG...
EDNA...BAY CITY...PALACIOS...PEARLAND...LAKE JACKSON...ALVIN...
ANGLETON...FREEPORT...LEAGUE CITY...TEXAS CITY...FRIENDSWOOD...
GALVESTON
851 AM CDT SAT MAY 31 2014

...THREAT OF FLASH FLOODING THIS AFTERNOON...

STORM MOTION WILL BE SLOW DURING THE DAY TODAY WHICH WILL ALLOW
RELATIVELY SMALL DOWNPOURS TO PRODUCE LOCALIZED RAINFALL AMOUNTS
OF 2 TO 4 INCHES. THIS COULD RESULT IN FLASH FLOODING DUE TO
ALREADY SATURATED GROUNDS. STRONGER CELLS WILL ALSO BE CAPABLE OF
PRODUCING 20 TO 45 MPH WIND GUSTS AND FREQUENT LIGHTNING. THE
TROPICAL ATMOSPHERE IN PLACE WILL ALSO BE SOMEWHAT FAVORABLE FOR A
FEW FUNNEL CLOUDS TO DEVELOP. MOST OF THE TIME THESE FEATURES DO
NOT EXTEND ALL THE WAY TO THE SURFACE...HOWEVER THEY CAN AND
SOMETIMES DO WITH LITTLE WARNING. PRECIPITATION SHOULD WIND DOWN
THIS EVENING WITH THE LOSS OF HEATING.

The radar

The Houston radar (KHGX), 34 km away, was scanning. The volume nearest the first event began at 16:21 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Galveston

When
May 31, 10:23 AM CST to 10:25 AM CST
Where
Galveston County, 1.85 mi E of (Gls)scholes Fld Gal
Reported by
Law Enforcement
Coordinates
29.270, -94.819

Funnel clouds were reported over Galveston Island.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 521476.